Article Text

Download PDFPDF
Metformin-associated lactic acidosis

Abstract

A 58-year-old female with known type 2 diabetes mellitus continued to take her usual medications, including metformin, an ACE inhibitor and a non-steroidal anti-inflammatory drug, while suffering from diarrhoea and vomiting. On presentation to the emergency department, she was found to have a profound lactic acidosis, cardiovascular instability and acute kidney injury. Despite a pH of 6.6, lactate of 14 mmol/L and a brief asystolic cardiac arrest, supportive treatment and the use of renal replacement therapy resulted in rapid improvement in her acid–base abnormalities and haemodynamic parameters. Metformin-associated lactic acidosis is a rare but life-threatening complication of diabetes management. Patient education and awareness amongst clinicians are paramount in the prevention and treatment of this condition.

  • diabetes
  • drugs: endocrine system
  • adult intensive care
  • unwanted effects / adverse reactions
  • dialysis

Statistics from Altmetric.com

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.